Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Louisville, KY

May 18, 2020Bourbon County, Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 18, 2020, 1:39 PM EDT for Bourbon County, Harrison County, Scott County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 1:39 PM EDT (17:39 UTC)
Expired
May 18, 2020, 2:15 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KY, Harrison County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KLMK 181739
SVRLMK
KYC017-097-209-181815-
/O.NEW.KLMK.SV.W.0083.200518T1739Z-200518T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
139 PM EDT Mon May 18 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Scott County in central Kentucky...
  Northwestern Bourbon County in central Kentucky...
  Southwestern Harrison County in central Kentucky...

* Until 215 PM EDT.

* At 139 PM EDT, a severe thunderstorm was located near Georgetown,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Georgetown, Cynthiana, Breckinridge, Georgetown Scott County
  Airport, Leesburg, Muddy Ford, Broadwell, Davis, Newtown and
  Connersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3819 8447 3825 8456 3849 8440 3839 8422
TIME...MOT...LOC 1739Z 215DEG 29KT 3824 8448 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
437 
WWUS53 KLMK 181801
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
201 PM EDT Mon May 18 2020

KYC017-209-181810-
/O.CAN.KLMK.SV.W.0083.000000T0000Z-200518T1815Z/
Scott KY-Bourbon KY-
201 PM EDT Mon May 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT AND
NORTHWESTERN BOURBON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3828 8439 3835 8444 3849 8440 3839 8422
TIME...MOT...LOC 1800Z 215DEG 29KT 3838 8435 

$$

KYC097-181815-
/O.CON.KLMK.SV.W.0083.000000T0000Z-200518T1815Z/
Harrison KY-
201 PM EDT Mon May 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL HARRISON COUNTY...

At 200 PM EDT, a severe thunderstorm was located near Cynthiana,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cynthiana, Breckinridge, Connersville, Lair, Poindexter, Broadwell
and Lees Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3828 8439 3835 8444 3849 8440 3839 8422
TIME...MOT...LOC 1800Z 215DEG 29KT 3838 8435 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MJ
304 
WWUS53 KLMK 181808
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
208 PM EDT Mon May 18 2020

KYC097-181818-
/O.EXP.KLMK.SV.W.0083.000000T0000Z-200518T1815Z/
Harrison KY-
208 PM EDT Mon May 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARRISON COUNTY
WILL EXPIRE AT 215 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3828 8439 3835 8444 3849 8440 3839 8422
TIME...MOT...LOC 1808Z 215DEG 29KT 3843 8430 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:09 PM EDT, 30 minutes earlier.

Area forecast discussion, May 18, 1:09 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
109 PM EDT Mon May 18 2020

...Updated Aviation and Forecast Discussion...

.Forecast Update...
Issued at 107 PM EDT Mon May 18 2020

Surface cold front has passed through Louisville/Fort Knox and
Bowling Green and is currently just east of the I-65 corridor.  Some
post frontal rain showers are lagging behind the front, with the
back edge of the clouds just west of our CWA.  Out ahead of the
front in the warm sector, numerous showers and a few thunderstorms
continue to develop.  Based on the latest CAMs solutions, best
chances for thunderstorms this afternoon look to be east of the I-65
corridor.

Severe threat still looks conditional, though we are seeing a bit
more clearing than expected down in the Lake Cumberland region.
Mesoanalysis progs and forecast soundings do show a slight uptick in
overall shear values (25-35kts) with some backed low-level surface
flow over our eastern counties.  Will continue to watch convection
carefully over the next few hours.  If storms can take advantage of
the environment, some cellular, possibly supercellular convection
may develop in the I-75 corridor posing a damaging wind and isolated
tornado risk.

Issued at 955 AM EDT Mon May 18 2020

Surface hand analysis reveals that the frontal boundary remains just
west of the LMK CWA this morning.  Back edge of precipitation band
is now just entering our NW CWA and cooler drier air is located well
behind the boundary out across MO/IL.  Currently, cloudy skies were
noted with the bulk of the showers located mainly west of I-65.
Small batch of showers with embedded thunderstorms is moving NE just
east of I-65.  This activity will affect LaRue/Nelson/Spencer/Shelby
counties over the next hour or so.  Temperatures across the region
were in the lower 60s out over western KY behind the front. However,
east of I-65, temperatures were mainly in the lower 70s.

For this afternoon, latest CAMs suggest some convective
redevelopment just east of the I-65 corridor.  This activity should
develop in the 18/16-18Z time frame and then spread eastward through
central KY this afternoon.  Severe threat remains conditional, given
the amount of cloud cover and lack of instability.  Model proximity
soundings still show rather weak low/mid level lapse rates, but we
still have some 20-25kts of bulk shear to work with.  Overall storm
mode still looks to be small linear to cellular with bowing
segments.  Tornado threat is non-zero, but an isolated spinup is
possible given storm scale processes and possible boundary
interactions.  The main threat will be heavy rainfall and lightning
with the storms, though can't really rule out some small hail either
in the strongest cores.  Overall, the marginal risk is very much
appropriate here.

Current forecast has all this well in hand and only minor updates
were made to the short term weather elements.  We will be evaluating
the QPF forecasts in the 12Z runs and it appears that we may be able
to trim the western counties off the Flash Flood Watch.  Changes to
these headlines would take place later this afternoon prior to the
afternoon forecast package.

&&

.Short Term...(Today and tonight)
Issued at 302 AM EDT Mon May 18 2020

A cut-off upper low will slowly slide down the length of Illinois
during the short term, keeping clouds and showers in our forecast.
Precipitable water values around 1.60", 850mb temps around 14C, and
K Index in the mid 30s suggest good rainfall efficiencies. Water
vapor transport isn't particularly strong, but the north-south
alignment of the corridor of rain across the eastern half of
Kentucky into eastern Indiana and western Ohio will result in
significant training. Currently the forecast calls for a general 2
to 3 inches of rainfall in the Blue Grass through tomorrow, but
higher amounts will be possible locally. No changes to the Flood
Watch at this time, though the greatest likelihood of potential
flood issues appears to be along and east of the US 127 corridor.
Thanks to WPC for coord.

Instability will be hampered by widespread clouds and showers.
Nevertheless, models do indicate that 1500-1800 J/kg of SBCAPE with
bulk shear values of 25-35kt could be realized this afternoon east
of I-65. Wet bulb zero heights will be a little lower today but the
column will be very wet and it will likely be difficult for anything
much more than small hail to reach the surface. DCAPEs will be weak
and there doesn't appear to be much dry air in the mid or sub cloud
layers, but could still see some higher wind gusts with precip
loading in the more stout downpours. LCLs will be low, below 1km,
but 0-1/0-3km SRH values look fairly weak at the time of greatest
instability, suggesting a small chance of a brief tornado or two,
perhaps with the aid of storm-scale interactions.

.Long Term...(Tuesday through Sunday)
Issued at 249 AM EDT Mon May 18 2020

Tuesday - Friday

Someone must have been doing their rain dance because the long-term
forecast is full of rain. The driving force behind all the
forthcoming rain is a closed off low that by Tuesday morning will
likely be sitting over Evansville, Indiana or western Kentucky. A
surface low at the same time is expected to be centered closer to
Lexington. Overall, this system will work by drawing warm moist air
in along its eastern side from the south, and over time as the
moisture builds in around the system's circulation, moisture will
begin to saturate the atmosphere up to near 300 mb.  This saturation
around the complete system is expected to take place by Wednesday.
At which point, precipitable water values will range from 1.25 to
1.5 inches over a large area including Indiana, Ohio, Kentucky,
Illinois, and northern Tennessee. This system is expected to wobble
around the region as it drops down to Tennessee and back up through
Kentucky and on to Indiana and Ohio. By Friday, the system begins to
get pushed east by upper ridging trying to move in from the west.

So looking at daily forecasts, the better instability will be during
the day with diurnal warming. This helps rain showers and
thunderstorms get going, and then sunset brings a more settled
atmosphere as an inversion builds back killing instability. Better
rain chances are expected east of I-65, but I-65 isn't going to be a
magical line. Rain chances will just decrease to the west and
increase to the east, generally speaking.

High temperatures through this period will start on Tuesday and
Wednesday in the upper 60s to low 70s. Slow warming will take place
over the next couple days with Thursday a little warmer, and Friday
highs return to the upper 70s.

Saturday - Monday

For the weekend and the start of next week, the GFS and Euro agree
with ridging advancing into the Ohio Valley. Their timing is off,
but the idea is the same with the general pattern. Besides timing,
they differ in precipitation. The GFS has much more moisture than
the Euro, and given the ridge and surface high pressure, dropped the
PoPs down for this period. Believe the GFS is pushing a blended
approach too wet. Expecting this period to have mainly clear skies,
light winds, and warm temperatures in the 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 102 PM EDT Mon May 18 2020

Surface cold front was located just east of a line from KSDF to
KBWG.  Within the warm sector out to the east, numerous showers and
a few thunderstorms continue to develop and move off to the
northeast.  For this afternoon, the best chances of thunder look to
be at KLEX, with just plain showers at KHNB/KSDF.  KBWG looks to be
drier than expected, so plan on pulling back the rain from that TAF
site.  Ceilings this afternoon will remain around the IFR/MVFR
range with some tempo drops to LIFR within rain showers and storms.

Moving into the overnight period, decent signal in the data that low
clouds and fog development are likely.  Difficult to say if
widespread fog will develop rather than just very low cloud decks.
For now, plan on going with IFR cigs and vsbys overnight at the TAF
sites with some minor improvement after sunrise Tue.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday evening for INZ077>079-090>092.

KY...Flash Flood Watch through Tuesday evening for KYZ029>043-045>049-
     054>057-066-067.

&&

Update.......MJ
Short Term...13
Long Term....KDW
Aviation.....MJ
Hazardous weather outlook, May 18, 9:59 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
959 AM EDT Mon May 18 2020

INZ077>079-090>092-KYZ029>043-045>049-054>057-066-067-191400-
Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-Marion-Boyle-Garrard-
Madison-Casey-Lincoln-
Including the cities of Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Lebanon, Danville, Lancaster, Richmond, Liberty,
and Stanford
959 AM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A few strong to severe storms will be possible this afternoon,
especially east of a Madison-Bardstown line. An isolated brief
tornado cannot be ruled out. Heavy rainfall will be possible with
this activity and a Flash Flood Watch is in effect through Tuesday
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flash Flood Watch is in effect for Tuesday. The most likely area
for flooding problems will be in the Blue Grass region.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report instances of flooding, damaging winds,
and hail.

INZ076-083-084-089-KYZ023>028-053-061>065-070>078-081-082-191400-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Larue-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Hodgenville, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
959 AM EDT Mon May 18 2020 /859 AM CDT Mon May 18 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible today. East of a
Hodgenville-Tompkinsville line some storms may be strong to severe
with locally gusty winds, small hail, and heavy downpours. An
isolated brief tornado cannot be ruled out.

Severe storms are unlikely west of I-65, where locally heavy
downpours and lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report instances of flooding, damaging winds,
and hail.

MJ/13

In the hours before

Special weather statement, May 18, 1:13 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 PM EDT Mon May 18 2020

KYZ036-040>042-047>049-056-181745-
Bourbon-Scott-Mercer-Woodford-Fayette-Jessamine-Clark-Garrard-
113 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER...
SOUTHEASTERN WOODFORD...SOUTHEASTERN SCOTT...NORTHWESTERN GARRARD...
NORTHWESTERN CLARK...JESSAMINE...SOUTHWESTERN BOURBON AND FAYETTE
COUNTIES...

At 113 PM EDT, a strong thunderstorm was located 7 miles southwest of
Nicholasville, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington, Georgetown, Nicholasville, Meadowthorpe, Dunbar High
School, Thoroughbred Acres, Cardinal Hill, Cadentown, Northland and
Highlands.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3771 8466 3782 8484 3825 8452 3809 8419
TIME...MOT...LOC 1713Z 218DEG 27KT 3783 8470

MJ
Special weather statement, May 18, 1:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 PM EDT Mon May 18 2020

KYZ035>037-181800-
Scott-Franklin-Harrison-
114 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SCOTT...WESTERN HARRISON AND
NORTHEASTERN FRANKLIN COUNTIES...

At 114 PM EDT, a strong thunderstorm was located 9 miles northwest of
Georgetown, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Breckinridge, Stamping Ground, Sadieville, Longlick,
Alberta, Skinnersburg, Renaker, Stonewall and Moon Lake Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8446 3854 8444 3845 8430 3818 8465
      3818 8466 3817 8467 3828 8484 3834 8479
      3835 8475 3837 8471 3843 8462 3849 8456
      3851 8452 3851 8449 3854 8448
TIME...MOT...LOC 1714Z 217DEG 27KT 3829 8470

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:13 PM EDTSpecial Weather StatementLMKFayette, Jessamine32 min
May 18, 1:14 PM EDTSpecial Weather StatementLMKHarrison, Scott46 min
May 18, 1:42 PM EDTSpecial Weather StatementLMKMadison48 min
May 18, 1:44 PM EDTSpecial Weather StatementLMKBourbon, Fayette46 min
May 18, 1:59 PM EDTSevere Thunderstorm WarningLMKMadison31 min
May 18, 2:26 PM EDTSpecial Weather StatementLMKFranklin34 min
May 18, 2:52 PM EDTSpecial Weather StatementLMKAnderson23 min
May 18, 3:31 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine29 min
May 18, 3:54 PM EDTAreal Flood AdvisoryLMKFayette2 hr
May 18, 3:55 PM EDTSpecial Weather StatementLMKMadison35 min
May 18, 4:18 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell27 min
May 18, 4:23 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln37 min
May 18, 4:30 PM EDTFlash Flood WarningLMKFayette2 hr
May 18, 4:37 PM EDTAreal Flood AdvisoryLMKCumberland3 hr
May 18, 5:08 PM EDTSpecial Weather StatementLMKMadison37 min
May 18, 5:14 PM EDTSpecial Weather StatementLMKClark31 min
May 18, 5:25 PM EDTAreal Flood AdvisoryLMKClark, Garrard, Lincoln, Madison2 hr
May 18, 5:57 PM EDTSpecial Weather StatementLMKClark33 min
May 18, 6:34 PM EDTAreal Flood AdvisoryLMKMadison3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.